question-icon

Suggest treatment when diagnosed with atrial fibrillation

default
Posted on Fri, 24 Mar 2017
Question: I have been diagnosed with atrial fibrillation. I will be 70 and remain active. I swim, I bike and I walk. I am overweight and consume too much caffeine. I have never smoked, taken illicit drugs, and do not drink. I have sleep apnea and use a cpac machine every night. I received a pacemaker last month but remain in a fib. I will have a second cardio version in about a week. I feel pretty good. What does this mean for my longevity? PS: I completed 27 marathons, 4 ultra marathons and 80 triathlons earlier in my life. I had a heart attack 20 years ago and have 5 stents. However, tests indicate that my heart has no blockages and is healthy.
doctor
Answered by Dr. Shuba Hariprasad (2 hours later)
Brief Answer:
Gradual reduction of caffeine (stimulant) & repeat sleep study

Detailed Answer:
Hello,
Thank you for your query.
I'm Dr. Shuba Hariprasad and will be answering your query today

Atrial fibrillation poses a risk to life due to clot formation. As you are on blood thinners and tests indicate that values are as expected, there is good chance that this will not affect your longevity.

However, caffeine is a stimulant and too much of it is not good for your heart especially while in a-fib.
When the heart rate gets too high, chances for compromised circulation, clot formation & thromboembolism go up and this can occur at any time and cannot be predicted.

I recommend that you try to cut down on your coffee intake gradually. Gradually is important as too soon a reduction can cause withdrawal symptoms which is bad for the heart as well. Please talk to your treating doctor about this.

*are you having an electric cardioversion or a medical one?
If electrical you will need an echo to check for clots within the heart. This, if present, may be dislodged during the procedure and cause life threatening complications.
Side effects involve low blood pressure, other abnormal rhythms, minor skin burns (in case of electrical cardioversion but uncommon).

I recommend :
- a gradual reduction in caffeine intake. Reduce a cup a week.
-monitoring efficiency of the current Cpap pressures. If not adequate, can put a strain on your heart due to improper oxygenation. You might need to repeat a sleep study test to monitor this.

Hope I've answered your query. Please let me know if there is anything else I can help you with.
Wish you continued good health.
Regards,
Dr. Shuba Hariprasad

Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Shuba Hariprasad (21 hours later)
Doctor, thank-you for your very thorough answer. When I was diagnosed with afib my blood pressure was ranging from a low of 34 to the low to mid 40's. I have been very active all of my life. I now have a pacemaker and it is set at 60 beats per minute. Do these factors have any impact on caffeine consumption?

The cardioversion will be electric. Recent testing has indicated that I presently have no blockages. My cardiologist also indicates that my heart is healthy and strong. However, I do have coronary artery disease. So the "pump" is good but the "pipes" have been the problem. In the past I ran marathon, ultra marathon and triathlons. Now, I walk, bike or swim for up to an hour everyday. Thank-you for your assistance.
doctor
Answered by Dr. Shuba Hariprasad (1 hour later)
Brief Answer:
Yes caffeine is an stimulant & affects the nervous system & heart rate

Detailed Answer:
Hello,
Thank you for the follow up and clarifications.

Caffeine stimulates the nervous system and heart. So in this scenario your rates should be higher, not lower.
*how are your heart rates now?

I would still recommend to gradually reduce caffeine intake as it can irritate the nervous system. & affect heart rate.

Medications to correct the a-fib and electrolyte imbalances can reduce this rate and make it dangerously low. The pacemaker helps with this and takes over when it goes below 60 beats per minute.

The electric cardioversion may (not necessarily) affect the implanted pacemaker.

Coronary artery disease (CAD) can be managed medically and as you are fit and active, there is a good chance that the progression will be slow, if at all.

Hope and wish you continued good health. Am happy to hear that you are living your life and not getting bogged down by any illness.

Regards,
Dr. Shuba Hariprasad


Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Shuba Hariprasad

General & Family Physician

Practicing since :2002

Answered : 1087 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment when diagnosed with atrial fibrillation

Brief Answer: Gradual reduction of caffeine (stimulant) & repeat sleep study Detailed Answer: Hello, Thank you for your query. I'm Dr. Shuba Hariprasad and will be answering your query today Atrial fibrillation poses a risk to life due to clot formation. As you are on blood thinners and tests indicate that values are as expected, there is good chance that this will not affect your longevity. However, caffeine is a stimulant and too much of it is not good for your heart especially while in a-fib. When the heart rate gets too high, chances for compromised circulation, clot formation & thromboembolism go up and this can occur at any time and cannot be predicted. I recommend that you try to cut down on your coffee intake gradually. Gradually is important as too soon a reduction can cause withdrawal symptoms which is bad for the heart as well. Please talk to your treating doctor about this. *are you having an electric cardioversion or a medical one? If electrical you will need an echo to check for clots within the heart. This, if present, may be dislodged during the procedure and cause life threatening complications. Side effects involve low blood pressure, other abnormal rhythms, minor skin burns (in case of electrical cardioversion but uncommon). I recommend : - a gradual reduction in caffeine intake. Reduce a cup a week. -monitoring efficiency of the current Cpap pressures. If not adequate, can put a strain on your heart due to improper oxygenation. You might need to repeat a sleep study test to monitor this. Hope I've answered your query. Please let me know if there is anything else I can help you with. Wish you continued good health. Regards, Dr. Shuba Hariprasad